These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Question: my neurologist had me try Cylert for my very mild narcolepcy symptoms. I felt very emotional on the drug, and almost paranoid. i read the patient handout thig that came with the pills and it said not to stop taking the drug without checking with the docter. I asked the pharmasist why that was. he said that I would not want to just stop because it is changing chemicals in my brain. I called my docter, the advise nurse said I must ween off of the drug, then my docter said that I could just stop taking it. He also said that noone else had ever had these side effects. I know that I feel very different than normal whil on this drug. I don't particularly feel like my current docter really is interested in helping me and I am in the process of switching docters. In the meantime, I am trying to ween off of Cylert myself. I have been taking 1/2 a tablet each day for the last week and I do feel a little better, but have started waking up with headaches just the last three days. Do you have any helpful information on Cylert or on milder drugs to treat excessive daytime sleepiness and lack of focus.
Answer: The emotional reaction and the paranoia are seen about 5-10% of the time. The paranoia less than the emotionality. Your weaning protocol is fine, take Tylenol or equivalent for the headache. As to other drugs, they will probably have similar side effects. But, you will need to try and find out. Have you seen a sleep specialist or been in a sleep lab?
Concerns about Cylert While Planning a Preganancy
Cylert alternative during pregnancy
Question: My wife and I are planning to have children, but are concerned about the effects of cylert on the baby during pregnancy. Are there any alternatives that we can consider so that my wife can continue to lessen her ADHD during pregnancy?
Answer: Some physicians are using SRI antidepressants;but, cylert is still the standard.
Question: My pediatrician has recommended Cylert to treat my 15-year-old son's
ADHD, but my husband is worried about side effects. My son has been on
Ritalin since he was in first grade but it just doesn't seem to be
helping at this time.
Is Cylert a safe drug? What are the risks and side effects?
Answer: Cylert is a CNS stimulant with a different structure than amphetamines or methylphenidate. It is one of the drugs used in ADD. Side effects include liver toxicity, occasional seizure, and insomnia. These side effects appear to be similar to Ritalin and amphetamines.
Back to Drug InfoNet Home Page.Back to Medication/Pharmaceutical main page.